SINGAPORE: The Health Sciences Authority (HSA) on Monday (Jul 1) warned people against buying or using four skin creams with "undeclared potent ingredients" after an infant was hospitalised.
These include three creams which customers bought to treat eczema, namely D’Splendid Kidzema Cream, CLAĺR DE LUNE P Tuberose Day Cream and CLAĺR DE LUNE S Involcurata Night Cream.
The fourth is an "unlabelled diaper cream supplied by a traditional practitioner in Malaysia", which was used on an infant to treat her diaper rash.
The infant then developed Cushing's syndrome, and suffered symptoms such as "moon-face", "buffalo hump" on the back due to fat accumulation, excessive hair growth on the body and thinning of the skin, said HSA.
"The steroid also led to recurrent infections as it suppressed her immune system and caused poor developmental growth," the authority added in its press release.
The product was tested and found to contain a "potent steroid" called betamethasone valerate and an antifungal medicine known as clotrimazole.
The infant, who was hospitalised, has since been discharged and is currently undergoing outpatient treatment, added HSA.
INAPPROPRIATE USE OF ANTIBIOTICS
The other three creams were used by people to treat eczema, but while users experienced "rapid relief" of their condition, it worsened when they stopped using the creams, said HSA.
A mother who purchased D’Splendid Kidzema Cream to treat her child's eczema observed that it cleared up after only two applications of the cream, but the child's condition deteriorated three days after she stopped using the cream.
"It was labelled to relieve skin rashes, eczema, haemorrhoids and mosquito bites for babies and children up to 14 years old," HSA said.
Tests by HSA found that the cream contained ciprofloxacin - a prescription-only antibiotic - and terbinafine, an antifungal medicine not recommended for use in children under the age of 12.
"Inappropriate use of antibiotics and antifungals can lead to decreased effectiveness for future infections," said the authority.
"HSA has directed the company to stop the sale of D’Splendid Kidzema Cream and to recall the affected product from retail outlets."
Another consumer, who used both CLAĺR DE LUNE products, also reported that her eczema flared when she stopped using them.
The creams were tainted with multiple potent ingredients, including a steroid in the day cream and an antihistamine in the night cream. Antibiotics and antifungal medicines were also found in both creams, said HSA.
"Use of creams with these potent ingredients can lead to adverse effects, such as thinning of the skin (from prolonged steroid use), skin rash and skin irritation," it added.
"The products also carried false and misleading claims of 'all natural plant-based ingredients' and 'zero chemical'.
"Website administrators of the local e-commerce platforms have been directed to remove the postings for these creams."
Anyone who supplies adulterated products which contain undeclared potent medicinal ingredients is liable to prosecution and if convicted, may be imprisoned for up to three years, fined up to S$100,000, or both.
HSA advised consumers to do the following:
- See a doctor as soon as possible if you or your child are using these products for eczema as sudden stopping of the cream may result in worsening of the condition, or if you or your child have experienced any adverse effects.
- Exercise caution when purchasing health products for use in babies and children, including those that are applied on the skin, such as creams.
- Do not use unlabelled products or purchase from unfamiliar overseas sources, unknown or dubious websites or from persons posting offers on online platforms. Babies and children are more vulnerable to serious adverse effects, especially if exposed to potent controlled ingredients.
- Be wary that not all products that claim to be “all natural plant-based product” or “zero chemical” actually are what they claim to be.